Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Morristown, TN

April 22, 2005Grainger County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 22, 2005, 8:48 PM EDT for Grainger County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 8:48 PM EDT (00:48 UTC)
Expired
Apr 22, 2005, 9:45 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Grainger County, TN

The radar

The Knoxville radar (KMRX), 19 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 230048
SVRMRX
TNC057-230145-
/O.NEW.KMRX.SV.W.0049.050423T0048Z-050423T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRAINGER COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF RUTLEDGE

* UNTIL 945 PM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF RUTLEDGE...OR ABOUT NEAR MAYNARDVILLE...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLEDGE BY 920 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3635 8343 3618 8347 3617 8352 3619 8356
      3615 8362 3616 8372 3619 8372 3622 8369
      3627 8370 3632 8366

$$

SP
1 follow-up statement
000 
WWUS54 KMRX 230117
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EDT FRI APR 22 2005

TNC057-230145-
/O.CON.KMRX.SV.W.0049.000000T0000Z-050423T0145Z/
GRAINGER TN-
917 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM EDT FOR 
GRAINGER COUNTY...

AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR RUTLEDGE...MOVING EAST AT 25 MPH.

* AT 908 PM EDT...TRAINED SPOTTER REPORTED PENNY SIZE HAIL IN
BUFFALO SPRINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOPPA BY 905 PM EDT
  6 MILES NORTH OF BUFFALO SPRINGS BY 915 PM EDT
  RUTLEDGE BY 920 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3635 8343 3618 8347 3617 8352 3619 8356
      3615 8362 3616 8372 3619 8372 3622 8369
      3627 8370 3632 8366

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 7:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 22, 7:30 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI APR 22 2005

.DISCUSSION...CONVECTION FORMING OVER MIDDLE TENNESSEE MOVING
NORTHEASTWARD INTO THE MRX CWA THIS EVENING.  ATMOSPHERE BECOMING
INCREASING UNSTABLE WITH AN INFLUX OF LOW LEVEL MOISTURE AND STRONG
LIFT MOVING IN IN ADVANCE OF A COLD FRONT.  THIS WILL ALLOW
CONVECTION WILL CONTINUE INTO THE OVERNIGHT HOURS WITH POTENTIAL FOR
SOME OF THESE STORMS TO BECOME STRONG...POSSIBLE EVEN SEVERE.  THE
FRONTAL PASSAGE IS EXPECTED TO CROSS THE MRX CWA OVERNIGHT.  BEHIND
THE FRONT SCATTERED SHOWERS WILL CONTINUE AND MUCH COLDER AIR WILL
PUSH IN.  WINDS WILL INCREASE BEHIND THE FRONT...BECOMING BREEZY
THROUGHOUT MUCH OF THE AREA WITH LOCALLY WINDY CONDITIONS EXPECTED
OVER THE HIGHER TERRAIN.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  56  34  56 /  70  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  53  34  50 /  80  60  40  20
OAK RIDGE, TN                       50  52  34  51 /  80  60  30  20
TRI CITIES AIRPORT, TN              50  52  34  46 /  80  60  60  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR CHEROKEE AND
CLAY COUNTIES.
TN...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR THE NORTHERN
CUMBERLAND PLATEAU...PARTS OF NORTHEAST TENNESSEE AND THE MOUNTAINS
OF TENNESSEE.
VA...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR SOUTHWEST
VIRGINIA.

&&

MJB
Hazardous weather outlook, Apr 22, 6:00 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 PM EDT (500 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TONIGHT)...

THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST
TENNESSEE. A SLIGHT RISK OF SEVERE STORMS IS ALSO EXPECTED FOR
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA...AS WELL AS CHEROKEE
AND CLAY COUNTIES OF NORTH CAROLINA..

AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACH
THE REGION THIS EVENING...SCATTERED TO NUMEROUS STRONG TO SEVERE
STORMS ARE EXPECTED TO DEVELOP AND MOVE EAST AT AROUND 30 MPH.
THESE STORMS WILL LIKELY BEGIN TO MOVE ACROSS THE CUMBERLAND PLATEAU
BY 7 PM CDT...WITH STORMS MOVING INTO THE VALLEY OF EAST TENNESSEE
BY 9 PM EDT.  FROM THERE...THEY WILL SPREAD TO NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA...AND ALSO CLAY AND CHEROKEE COUNTIES OF
NORTH CAROLINA...BETWEEN 10 PM AND MIDNIGHT EDT.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS
FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS
POSSIBLE.  IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT.
PLEASE REPORT ANY DAMAGE FROM THESE STORMS TO LOCAL AUTHORITIES SO
THEY CAN PASS THIS INFORMATION ON TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION
BEHIND THE PASSAGE OF THE STRONG COLD FRONT.  TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION
ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN
VIRGINIA AND NORTHEAST TENNESSEE.  IN ADDITION...SCATTERED SNOW
SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG/SP

In the hours before

Local storm report, Apr 22, 7:59 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 SW PIKEVILLE          35.53N 85.28W
04/22/2005  1.00 INCH        BLEDSOE            TN   EMERGENCY MNGR

&&
Local storm report, Apr 22, 8:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             SUNBRIGHT               36.24N 84.67W
04/22/2005  1.75 INCH        MORGAN             TN   OFFICIAL NWS OBS

&&
Local storm report, Apr 22, 8:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 SW WHITWELL           35.13N 85.61W
04/22/2005  1.00 INCH        MARION             TN   LAW ENFORCEMENT

&&
Local storm report, Apr 22, 8:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             2 N PIKEVILLE           35.64N 85.20W
04/22/2005  1.00 INCH        BLEDSOE            TN   LAW ENFORCEMENT

&&
Local storm report, Apr 22, 8:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
833 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
04/22/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Apr 22, 8:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 S MAYNARDVILLE        36.22N 83.81W
04/22/2005  1.00 INCH        UNION              TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:02 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott43 min
Apr 22, 8:23 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe67 min
Apr 22, 8:24 PM EDTSevere Thunderstorm WarningMRXCampbell51 min
Apr 22, 8:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk50 min
Apr 22, 8:31 PM EDTSevere Thunderstorm WarningMRXUnion29 min
Apr 22, 8:36 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon54 min
Apr 22, 9:09 PM EDTSevere Thunderstorm WarningMRXJefferson51 min
Apr 22, 9:13 PM EDTSevere Thunderstorm WarningMRXBradley, Polk47 min
Apr 22, 9:21 PM EDTSevere Thunderstorm WarningMRXHamblen54 min
Apr 22, 9:36 PM EDTSevere Thunderstorm WarningMRXHawkins39 min
Apr 22, 9:42 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson63 min
Apr 22, 10:17 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington43 min
Apr 22, 10:50 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe, Polk55 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.